NSAIDs, like Motrin, Celebrex, and Aleve, are prescribed so much for orthopedic injuries that you would think they could just put them in the drinking water. In addition, I've seen many new middle-aged and older patients who use them just to be active. However, while most don't know that these are side-effect drugs, recent research suggests that they can also cause stress fractures. Let's review some new research this morning.
The Difference Between NSAIDs and Acetaminophen
Nonsteroidal anti-inflammatory drugs (NSAIDs) make the rounds on this blog often, and the reason is that science is constantly discovering new dangers associated with this drug class. Since these are commonly used for orthopedic issues, I like to keep you current on the new discoveries. NSAIDs include over-the-counter medications, such as Advil and Aleve, as well as prescription medications, such as Celebrex, Mobic (meloxicam), Indocin (indomethacin), and others.
Acetaminophen also makes the rounds on the blog occasionally as it, too, is often the subject of new and concerning problems. Acetaminophen includes over-the-counter meds, such as Tylenol and Excedrin, and also comes in strengths requiring a prescription.
The major difference between NSAIDs and acetaminophen is that NSAIDs treat pain and inflammation while acetaminophen only treats pain. Now, a new study has investigated a potential link between both of these medications and stress fractures in US soldiers.
Stress Fracture Risks Higher in Soldiers Taking NSAIDs
The new study set out to investigate any potential connections between NSAID use in US military troops and stress fractures, both of which are very common in this population. In addition, researchers also wanted to determine if acetaminophen was associated with stress fractures. All soldiers with stress fractures (totaling over 24,000) were included in the study, and from these, researchers identified any who had prescriptions of NSAIDs or acetaminophen from 30 to 180 days prior to their fracture.
The results? There was nearly a three-fold increase in stress fractures in soldiers who used NSAIDs (two-fold increase with acetaminophen). Taking this a step further, researchers investigated those soldiers who were involved in basic combat training (the 10-week training period involving high levels of physical activity) when their injury occurred. There was more than a five-fold increase in stress fractures in these soldiers who used NSAIDs (more than four-fold increase with acetaminophen). Researchers concluded there was indeed an association between NSAID and acetaminophen use and stress fractures in soldiers, and it was particularly high during periods of increased physical activity.
So while stress fracture risks were quite high in soldiers taking either NSAIDs or acetaminophen, those taking NSAIDs had an even greater risk.
More Risks of NSAID Use
It’s really no longer surprising that we continue to discover new dangers associated with NSAID use. This new link between NSAIDs and fractures, particularly with physical activity, adds yet another bullet point to the long list of bullet points under reasons to stop taking NSAIDs. Let’s take a look at some of these:
- GI bleeds are a well-known significant risk with all NSAIDs, but they are particularly high in diclofenac.
- Ibuprofen can cause a hormonal imbalance in men that can lead to infertility.
- NSAIDs may worsen arthritis damage. This is particularly concerning due to the fact that NSAIDs are the standard go-to for those seeking relief of pain and inflammation due to their arthritis.
- NSAIDs are associated with causing stem cells to produce cartilage that is defective, which prevents healing.
- The risk of sudden-death heart attacks and strokes are common knowledge and along with the dangers of GI bleeding are required by the FDA to be printed right on the labels of NSAIDs.
- NSAIDs have also been linked to kidney damage.
What about acetaminophen? Are there other risks you should be concerned about? Yes. Acetaminophen, such as Tylenol, has been linked to a variety of issues, such as brain fog, deadly skin rashes, liver failure, and high blood pressure.
What else can you take? Consider taking high-dose fish oil, glucosamine and chondroitin, and/or curcumin as these have been shown in studies to be quite effective. These natural alternatives have far fewer side effects and are potent anti-inflammatories.
The upshot? We're all used to popping a pill when we feel pain or have soreness. Using these drugs on a very occasional basis is likely fine (one or two pills a month). However, taking them for longer periods or relying on them to stay active is a very bad idea. Instead, see a specialist in interventional orthopedics (not a surgeon) to see if a specific diagnosis of why you hurt and precise image-guided injections of orthobiologics may help solve your problem rather than masking it with medications.